Adverse events associated with interactions with dietary and herbal supplements among inpatients

    loading  Checking for direct PDF access through Ovid

Abstract

AIMS

Dietary and herbal supplements (DHS) are commonly used among inpatients and may cause interactions with drugs or other DHS. This study explored whether adverse events were actually associated with such interactions and examined specific characteristics among inpatient DHS users prone to such adverse events.

METHODS

This was a cross-sectional study of 947 patients hospitalized in 12 departments of a tertiary academic medical centre in Haifa, Israel. It evaluated the rate of DHS use among inpatients, the potential for interactions, and actual adverse events during hospitalization associated with DHS use. It also assessed whether DHS consumption was documented in patients' medical files. Statistical analysis was used to delineate DHS users at risk for adverse events associated with interactions with conventional drugs or other DHS.

RESULTS

In 17 (3.7%) of the 458 DHS users, an adverse event may have been caused by DHS–drug–DHS interactions. According to the Drug Interaction Probability Scale, 14 interactions ‘probably’ caused the adverse events, and 11 ‘possibly’ caused them. Interactions occurred more frequently in older patients (P = 0.025, 95% CI: 2.26–19.7), patients born outside Israel (P = 0.025, 95% CI: 0.03–0.42), those with ophthalmologic (P = 0.032, 95% CI: 0.02–0.37) or gastrointestinal (P = 0.008, 95% CI: 0.05–0.46) comorbidities, and those using higher numbers of DHS (P < 0.0001, 95% CI: 0.52–2.48) or drugs (P = 0.027, 95% CI: 0.23–3.77).

CONCLUSIONS

Approximately one in 55 hospitalizations in this study may have been caused by adverse events associated with DHS–drug–DHS interactions. To minimize the actual occurrence of adverse events, medical staff education regarding DHS should be improved.

    loading  Loading Related Articles